Felix Zhou, MD, Andreu Costa, MD, Magnus McLeod, MD Dalhousie University, Halifax, NS, Canada
Introduction: The occurrence of PRES in patients after transplantation secondary to tacrolimus is well-documented in the literature. A 2016 review of PRES after liver transplantation found that most cases developed 2 to 3 months after transplantation. In independent case reports, the longest time elapsed from transplantation to development of PRES was 110 days. To our knowledge, this case represents the longest documented time elapsed between liver transplantation and development of PRES (3 years) in the existing literature and reinforces the importance of maintaining a high index of suspicion for PRES in patients presenting with altered mental status and visual disturbances, even long after transplantation.
Case Description/Methods: A 45-year-old female presented to hospital with confusion and visual disturbances. She had a liver transplantation 3 years prior for cirrhosis secondary to primary biliary cholangitis. Computed tomography and magnetic resonance imaging of the brain showed features consistent with posterior reversible encephalopathy syndrome. Her medications included tacrolimus, sirolimus, and prednisone. She endorsed smoking 4 grams of cannabis per day. Following cessation of tacrolimus, the patient’s encephalopathy and visual disturbances resolved.
Discussion: To our knowledge, this case represents the longest documented time elapsed between liver transplantation and development of PRES. In our case, we postulate that the patient’s substantial cannabis use contributed to this unique, late presentation of tacrolimus-associated PRES. The constituents of cannabis are inhibitors of CYP 3A4 and acts as a substrate for P-glycoprotein, two proteins that affect the metabolism of tacrolimus. There are case reports of cannabis use influencing tacrolimus metabolism in both hematopoietic stem cell and kidney transplant recipients. A 2019 case report documented the development of PRES 5 days post-liver transplantation in a patient on tacrolimus as well as medical cannabis lozenges.
Our case reinforces the need to consider PRES in the differential diagnosis of liver transplant patients presenting with altered mental status, as well as a potentially dangerous association between cannabis use and tacrolimus-associated PRES. Healthcare providers should familiarize themselves with potential drug-drug interactions involving cannabis. This is particularly true for tacrolimus given the increasing number of reports documenting tacrolimus toxicity associated with cannabis use in patients with solid organ transplants.
Figure: (a) A 45-year-old woman underwent an emergent computerized tomography of her head for altered mental status and visual disturbances. There were areas of hypoattenuation in the subcortical occipital lobes bilaterally (white arrow). (b) Subsequent fat-saturated T2-weighted magnetic resonance images of the brain showed hyperintense signal in the subcortical white matter of the posterosuperior frontal (white arrowheads) and superior parietal (black arrowheads) lobes. There was also involvement of the occipital lobes and left cerebellum (not shown). (c,d) Axial T2-weighted fluid attenuated inversion recovery (FLAIR) images demonstrate hyperintense signal in the posterior occipital (c, arrowheads) and parietal (d, arrowheads) lobes. The findings were favored to represent posterior reversible encephalopathy syndrome.
Felix Zhou indicated no relevant financial relationships.
Andreu Costa indicated no relevant financial relationships.
Magnus McLeod indicated no relevant financial relationships.
Felix Zhou, MD, Andreu Costa, MD, Magnus McLeod, MD. P2876 - Late Presentation of Posterior Reversible Encephalopathy Syndrome Following Liver Transplantation in the Setting of Tacrolimus and Cannabis Use, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.